Jul 28, 2008
I been on HIV meds for about 4 years now. I have noticed that i have been frequent UTIs and my doctor does not think that it is because of my meds. I am on Norvir, Combivir, and Reyataz. We ran so many tests and i have had countless CT scans done but they cannot find the source of these UTIs. Do you have any idea what is causing them? I am really distraught and very frutstrated as so is my doctor. Thanks
| Response from Dr. DeJesus
Your doctor is right... this is not related to your HIV medications.
There are multiple potential explanations for your problem; but the most important question to answer is: are you really having recurrent urinary tract infections? 0r are you just developing bacteria in your urine (asymptomatic bacteriuria). Both of these are different, and the later sometimes does not require treatment. The evaluation and treatment for either of these conditions will depend on your sex, age, concomitant medical problems and event the type of sexual practice. Because I do not have any more information about you I cannot comment on the most likely cause of your problem, but an expert urologist or ID specialist should be able to get to the root of this problem by ruling out the most likely culprits.
One of the most frequent causes of recurrent bacterial infection in the urine is structural abnormalities in the urinary tract. A detailed genitourinary work up should be able to rule out this possibility. Similarly, a prolonged course of antibiotics can often treat other source for urinary infections such as prostatitis (if you are a man) or pyelonephritis (infection in the kidneys). On the other hand, asymptomatic bacteriuria, and even recurrent urinary infections have been implicated with sexual intercourse. For woman, frequent sexual intercourse, the use of a diaphragm and even lack of urination post intercourse can result is bacteria in the urine. For men, infection in the prostate and unprotected rectal insertive intercourse are also common causes. Consult with a urologist. Good luck!
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.